Does benzoyl peroxide make hyperpigmentation worse?

Written by claire mcadams
  • Share
  • Tweet
  • Share
  • Pin
  • Email
Does benzoyl peroxide make hyperpigmentation worse?
Benzoyl Peroxide can exacerbate acne hyperpigmentation on darker skin tones. (White orchid image by MAXFX from

Benzoyl peroxide is a medication commonly used to treat chronic acne. It has a mild drying effect, which helps to control oil. This, however, can also be irritating to the skin.

Other People Are Reading

Post-infammatory Hyperpigmentation

Once acne blemishes have cleared, they frequently leave dark spots on the skin. This condition is known as post-inflammatory hyperpigmentation. While these spots will eventually fade, their presence can be cosmetically frustrating. The American Academy of Dermatology asserts that the irritation caused by the use of benzoyl peroxide products can prolong the duration of acne-induced hyperpigmentation, particularly in darker skin tones.

Alternative Medications

The American Academy of Dermatology website recommends that people with darker skin tones opt for a retinoid topical medications to treat chronic acne. Retinoids, such as adapalene, tazarotene and tretinoin, are less drying to the skin and can be obtained with a prescription from your dermatologist.

Post-Inflammatory Hyperpigmentation Treatment

A bleaching agent, such as hydroquinone, can improve the appearance of post-inflammatory hyperpigmentation. Low concentrations of up to 2 per cent hydroquinone are available over the counter, while a 4 per cent hydroquinone topical treatment is available with a prescription, notes the American Academy of Dermatology.

Don't Miss

  • All types
  • Articles
  • Slideshows
  • Videos
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the site, you consent to the use of cookies. For more information, please see our Cookie policy.